Purpose of review: The 3-hydroxy-3-methylglutaryl-coenzyme A reductase inhibitors (statins) are the cornerstone of therapy for dyslipidemia. A significant portion of patients are not adherent to statin therapy, due to either intolerance from muscle symptoms or fears of myopathy reported in the media. The diagnosis and management of patients with statin-induced myopathy will be reviewed.
Recent findings: Based on a review of healthy clinical-trial participants, the placebo-corrected incidences of minor muscle pain, myopathy (with significant elevations in creatinine kinase), and rhabdomyolysis are 190, 5, and 1.6 per 100,000 patient years, respectively. More recent prospective observational data yield better, real-world estimates of muscle complaints (>10%) in patients started on high-dose statins. Current data suggest that important patient characteristics, statin-drug pharmacokinetics, and statin-drug interactions play a role in myopathy. Myopathy is more related to statin dose and blood levels than to LDL reductions. Evidence for managing myopathic patients with coenzyme Q10 is not conclusive.
Summary: It is important to maintain perspective by looking at the impact of statin myopathy relative to the impact of preventing atherosclerotic complications. The potential benefits of therapy must outweigh the risks. In the case of statin therapy the benefit/risk ratio is overwhelmingly positive.